Alert archive / Michigan / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 9, NWS Gaylord, MI

June 25, 2009Missaukee County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 25, 2009, 10:58 PM EDT for Missaukee County, Wexford County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2009, 10:58 PM EDT (02:58 UTC)
Expired
Jun 25, 2009, 11:18 PM EDT
In force
20 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon

Counties Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2009-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2009-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KAPX 260258
SVRAPX
MIC113-165-260330-
/O.NEW.KAPX.SV.W.0009.090626T0258Z-090626T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EDT THU JUN 25 2009

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEXFORD COUNTY IN NORTHERN LOWER MICHIGAN...
  MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN...

* UNTIL 1130 PM EDT

* AT 1057 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR CADILLAC...MOVING SOUTHEAST AT 37 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LUCAS...
  MCBAIN...
  FALMOUTH...
  VOGEL CENTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4417 8565 4434 8565 4444 8542 4417 8491
      4416 8564
TIME...MOT...LOC 0258Z 323DEG 32KT 4428 8542

$$
2 follow-up statements
000 
WWUS34 KAPX 260312
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1112 PM EDT THU JUN 25 2009

MIC113-165-260330-
/O.CON.KAPX.SV.W.0009.000000T0000Z-090626T0330Z/
WEXFORD MI-MISSAUKEE MI-
1112 PM EDT THU JUN 25 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR MISSAUKEE AND WEXFORD COUNTIES...

AT 1110 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR CADILLAC...MOVING SOUTHEAST AT 25 
MPH. THE STORM APPEARS TO BE WEAKENING...THUS REDUCING THE THREAT 
FOR LARGE HAIL. OTHER STORMS ARE IN THE AREA...AND WILL CONTINUE TO 
BE MONITORED.

* LOCATIONS IMPACTED INCLUDE...
  MCBAIN...
  FALMOUTH...
  VOGEL CENTER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. REMAIN
INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT
OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF
SHELTER.

&&

LAT...LON 4417 8565 4434 8565 4444 8542 4417 8491
      4416 8564
TIME...MOT...LOC 0311Z 324DEG 25KT 4419 8538

$$
000 
WWUS34 KAPX 260318
SVSAPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1118 PM EDT THU JUN 25 2009

MIC113-165-260327-
/O.CAN.KAPX.SV.W.0009.000000T0000Z-090626T0330Z/
WEXFORD MI-MISSAUKEE MI-
1118 PM EDT THU JUN 25 2009

...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE AND WEXFORD COUNTIES
IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED. ADDITIONAL STORMS 
ARE IN THE AREA AND THEY WILL CONTINUE TO BE MONITORED.

LAT...LON 4417 8565 4434 8565 4444 8542 4417 8491
      4416 8564
TIME...MOT...LOC 0317Z 323DEG 32KT 4414 8528

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 9:44 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 25, 9:44 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
944 PM EDT THU JUN 25 2009

.SYNOPSIS.../ISSUED AT 336 PM/

A COUPLE OF NICE WARM DAYS ARE ON TAP FOR NORTHERN MICHIGAN AS
HIGH PRESSURE BUILDS IN FOR FRIDAY AND SATURDAY. BUT BIG CHANGES
ARE ON THE WAY BEYOND THAT AS A STRONG WEATHER SYSTEM MOVES INTO
THE GREAT LAKES FOR SUNDAY AND STALLS OUT. AN ASSOCIATED COLD
FRONT CROSSING THE STATE SATURDAY NIGHT BRING SHOWERS AND A FEW
THUNDERSTORMS TO THE REGION...FOLLOWED BY A PERIOD OF SHOWERY
WEATHER SETTING IN FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK...
ALONG WITH BELOW NORMAL TEMPERATURES.

JPB

&&

.SHORT TERM.../ISSUED AT 944 PM/...TONIGHT

OVERALL...GOING FCST LOOKS PRETTY GOOD HEADING THRU THE OVERNIGHT
HOURS. HOWEVER...OF INITIAL CONCERN IS REDEVELOPMENT OF SHRA/TSRA
OVR PORTIONS OF NORTHWEST LOWER ONGOING AS OF 01Z. THIS APPEARS TIED
TO A VARIETY OF THINGS...MOST NOTABLY APPROACH OF NEXT WEAK UPSTREAM
VORT...COINCIDENT WITH WEAK H85 CONVERGENCE IN DEEPER MOISTURE
CHANNEL NOTED ON WATER VAPOR IMAGERY/RUC ANALYSIS. FCST RAOBS
INDICATE THE AVAILABILITY OF UP TO 800 J/KG MUCAPE FOR THE NEXT FEW
HOURS AS THIS FEATURE SLIDES THRU...THOUGH GRADUAL WARMING AROUND
600MB SUGGESTS ACTIVITY WILL WANE HEADING TOWARD 04-06Z. SEVERE
THREAT QUITE LOW GIVEN STILL RATHER HIGH FREEZING LEVELS (12.5KFT
OFF 00Z APX RAOB)...THOUGH EFFECTIVE SHEAR ABOVE STABILIZING
BOUNDARY LAYER OF 40 KNOTS SUGGESTS SOME VERY SMALL THREAT FOR STORM
ORGANIZATION. 18Z NAM12 APPEARS TO HAVE A RATHER GOOD HANDLE ON THE
AFOREMENTIONED FEATURES AND WILL RUN CLOSE TO ITS SOLUTION FOR THE
NEXT FEW HOURS...MAKING NECESSARY GRID ADJUSTMENTS AS NECESSARY OF
COURSE.

OTHERWISE...LOOKS LIKE CLEARING IN ORDER MOST SPOTS THRU THE
OVERNIGHT AS HIGH PRESSURE/DRIER AIR GRADUALLY NOSES INTO THE
REGION. HOWEVER...AS ALLUDED TO BY EARLIER FCSTR...UPSTREAM H7-ISH
RH PLUME SHOULD MAKE A RUN AT ROUGHLY THE NORTHERN THIRD OF THE CWA
POST-03Z...AND WILL UP GOING CLOUD COVER A SHADE TO ACCOUNT FOR
THIS. OUTSIDE OF THIS...GOING LOWS MAINLY IN THE UPR 50S/NEAR 60
LOOK JUST FINE.

LAWRENCE

&&

.LONG TERM.../ISSUED AT 336 PM/...FRIDAY AND BEYOND

BIG CHANGES IN THE OFFING FOR THE LATER FORECAST PERIODS...WITH MAIN
FOCUS ON SHORT WAVE TROUGH CROSSING BRITISH COLUMBIA AND THE PACIFIC
NORTHWEST THIS AFTERNOON.  THIS UPPER WAVE EXPECTED TO ARRIVE IN THE
GREAT LAKES DURING THE LATTER PART OF THE COMING WEEKEND...THEN
CLOSE OFF AND STALL AS DOWNSTREAM PATTERN BECOMES MORE BLOCKY.  SO
THE RECENT SPELL OF HEAT WILL BE COMING TO AN END...WITH A RETURN TO
BELOW NORMAL TEMPERATURES FOR MUCH OF NEXT WEEK.  BUT FIRST...A
COUPLE NICE DAYS TO ROUND OUT THIS WEEK AS A WEAK SURFACE HIGH AND
SHORT WAVE RIDGING ALOFT BUILD INTO THE WESTERN LAKES FOR FRIDAY/
SATURDAY.  SO MAIN FORECAST ISSUE WILL BE TIMING OF NEXT
PRECIPITATION CHANCE DURING THE LATTER HALF OF SATURDAY...AND
POTENTIAL FOR SEVERE WEATHER.

FRIDAY...A NICE DAY ON TAP WITH A GOOD BIT OF SUN (SOME INSTABILITY
CU EXPECTED)...SOME ONSHORE WIND COMPONENTS DEVELOPING...AND A DEEP
SURFACE BASED MIXED LAYER ALLOWING TEMPERATURES TO WARM INTO THE
UPPER 70S/LOWER 80S.  FRIDAY NIGHT LOOKS DRY AND COMFORTABLE...WITH
LOWS SINKING INTO THE 50S.

SATURDAY...AFOREMENTIONED SHORT WAVE TROUGH WILL CROSS THE UPPER
MIDWEST DURING THE DAY SATURDAY...THEN INTO THE REGION SATURDAY
NIGHT.  SATURDAY ITSELF STILL LOOKS PRETTY GOOD...THERE IS EXPECTED
TO BE A BAND OF PRECIPITATION PRECEDING THE FRONT ACROSS THE UPPER
MIDWEST SATURDAY MORNING.  LOW LEVELS ACROSS NORTHERN MI EXPECTED TO
STAY DRY THROUGH THE AFTERNOON...WITH MID CLOUD OVERSPREADING THE
FORECAST AREA FROM THE WEST AS THE DAY PROGRESSES.  MAY SEE SOME
PRECIP TRY TO PUSH INTO AREAS WEST OF M-37 LATE IN THE DAY...BUT
BULK OF THE PRECIP CHANCES SHOULD BE SATURDAY NIGHT AS DEEP LAYER
MOISTURE AND FORCING ARRIVE.  BEST INSTABILITY LOOKS TO BE SOUTHWEST
OF THE AREA SATURDAY NIGHT...AND FRONTAL PASSAGE TIMING DURING THE
OVERNIGHT HOURS IS UNFAVORABLE.  SO SEVERE THREAT NOT LOOKING
IMPRESSIVE AT THIS POINT.

EXTENDED RANGE (SUNDAY THROUGH THURSDAY)...COLD FRONT ASSOCIATED
WITH DEEPENING UPPER LOW WILL SWING THROUGH THE STATE SOMETIME EARLY
SUNDAY...WITH UPPER CIRCULATION THEN GETTING HUNG UP ACROSS THE
GREAT LAKES WITH COLD POOL SINKING INTO LOWER MI.  THIS SHOULD SET
THE STAGE FOR A COOLER/SHOWERY PERIOD ACROSS NORTHERN MI...AS
MOISTURE AND WEAK WAVES SWIRLING AROUND THE MAIN LOW INTERACT WITH
THE DIURNAL HEATING CYCLE.  HIGHS BY MONDAY MAY STRUGGLE TO GET OUT
OF 60S IN A LOT OF AREAS...AND TUESDAY WONT BE MUCH BETTER.  FOR
NOW NOT PLANNING TO FOLLOW THE QUICKER GFS SOLUTION IN KICKING THE
UPPER LOW OUT BY MIDWEEK...PREFERRING TO HOLD THE COOL CYCLONIC FLOW
IN PLACE FOR AT LEAST ONE MORE DAY BY CONTINUING THE THREAT FOR
SHOWERS ON WEDNESDAY.  THURSDAY IS UP IN THE AIR...WHILE PREFERRING
TO HAVE AT LEAST ONE DRY DAY IN THE EXTENDED...EITHER THE UPPER LOW
WILL BE SLOWER TO MOVE OUT OR THE SHORT WAVE THAT KICKS THE LOW OUT
WILL IMPACT THE REGION.  SO WILL START THURSDAYS FORECAST OUT WITH
ANOTHER CHANCE FOR SHOWERS.

AS FOR TEMPERATURES...WILL BE RUNNING BELOW NORMAL PRETTY MUCH
THROUGH THE EXTENDED RANGE...COOLEST DAYS LIKELY MONDAY/TUESDAY WITH
SOME MODERATION THEREAFTER.

JPB

&&

.MARINE.../ISSUED AT 336 PM/

WEAK HIGH PRESSURE BUILDS IN FOR FRIDAY...SHOULD SEE ONSHORE LAKE
BREEZE COMPONENTS (PERHAPS MARGINAL ALONG THE SOUTHEAST UPPER
SHORELINE).  STRONGER SOUTHERLY GRADIENT SETS UP SATURDAY AHEAD OF
APPROACHING COLD FRONT...WILL LIKELY STILL SEE LAKE BREEZES WITHIN
THE NORTHEAST LOWER LAKE HURON ZONES.  COLD FRONT EXPECTED TO CROSS
LAKE MICHIGAN EARLY SUNDAY MORNING...SHIFTING WINDS MORE WESTERLY.
MARINE HEADLINES NOT ANTICIPATED THROUGH SATURDAY NIGHT.

JPB

&&

.AVIATION.../ISSUED AT 726 PM/...VALID FOR 00Z TAFS

VFR CONDITIONS EXPECTED THRU THE TAF PERIOD...AS HIGH PRESSURE
BUILDS ACROSS THE REGION. OUTSIDE OF PERIODIC MID CLOUDINESS
ROLLING ACRS KAPN AND PERHAPS KPLN THIS EVENING AND AGAIN LATER
TONIGHT...SKIES WILL BE CLEAR SAVE FOR SOME INLAND CU INTO
TOMORROW AFTERNOON. WINDS SHOULD REMAIN GENERALLY 10 KNOTS OR LESS
THRU 00Z TOMORROW.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 25, 10:28 PM EDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1028 PM EDT THU JUN 25 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1028 PM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE EXPECTED TO IMPACT PORTIONS OF NORTHWEST
LOWER MICHIGAN THROUGH MIDNIGHT. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER STRONGER STORMS WILL PRODUCE SMALL HAIL AND GUSTY
WINDS TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT ACROSS ALL OF
NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

LAWRENCE

Nearby

Severe Thunderstorm Warnings in Michigan, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.